700 Journals and 15,000,000 Readers Each Journal is getting 25,000+ ReadersThis Readership is 10 times more when compared to other Subscription Journals (Source: Google Analytics)
Case Report Open Access
Introduction: Trimethoprim/Sulfamethoxazole (TMP/SMX), a commonly used antibiotic, is generally well tolerated, with adverse effects occurring in 6% to 8% of patients. Among the most common side effects are gastrointestinal and cutaneous reactions. Ileitis has rarely been associated with TMP/SMX use. We report a patient who developed DRESS syndrome with visceral involvement masquerading as ileitis. Case Report: A 46 years old Hispanic male was treated with levofloxacin and then switched to TMP/SMX for urinary tract infection. The patient developed nausea, vomiting, diarrhea, arthalgias, myalgias and maculopapular rash. Colonoscopy showed ileitis and colitis confirmed by histopathology. Lab finding supported the diagnosis of drug rash with eosinophilia and systemic symptoms (DRESS syndrome). Other causes of ileitis such as infections, inflammatory bowel disease and ischemia were ruled out. Upon discontinuation of TMP/SMX and administering supportive therapy and steroids, the patient improved. Patient reported complete resolution of symptoms on follow up after four weeks. Conclusion: In this patient, the timing of onset after initiation of TMP/SMX and the overall clinical picture is consistent with DRESS syndrome associated with ileitis. Gastrointestinal involvement in DRESS syndrome is uncommon. Differential diagnosis of ileitis is broad and the significance of drug induced ileitis is that diagnosis is by exclusion. Withdrawal of TMP/SMX with or without steroids and supportive care is mainstay of therapy. The role of steroids is considered beneficial when DRESS syndrome involves visceral organs.